Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Indianapolis, IN

August 7, 2021Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 7, 2021, 4:43 PM EDT for Randolph County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 4:43 PM EDT (20:43 UTC)
Expired
Aug 7, 2021, 5:30 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:28 PM EDTHAIL 13 Se Winchester, INNICKLE TO QUARTER SIZE HAIL REPORTED BY RANDOLPH COUNTY SHERRIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS53 KIND 072043
SVRIND
INC135-072130-
/O.NEW.KIND.SV.W.0062.210807T2043Z-210807T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
443 PM EDT Sat Aug 7 2021

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Randolph County in east central Indiana...

* Until 530 PM EDT.

* At 442 PM EDT, a severe thunderstorm was located near Winchester,
  or 15 miles west of Greenville, moving southeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Randolph County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
      4001 8481
TIME...MOT...LOC 2042Z 307DEG 12KT 4012 8491 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TDUD
3 follow-up statements
172 
WWUS53 KIND 072054
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
454 PM EDT Sat Aug 7 2021

INC135-072130-
/O.CON.KIND.SV.W.0062.000000T0000Z-210807T2130Z/
Randolph IN-
454 PM EDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN RANDOLPH COUNTY...

At 454 PM EDT, a severe thunderstorm was located near Union City, or
13 miles west of Greenville, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Winchester, Union City, Lynn, Ridgeville and Saratoga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
      4001 8481
TIME...MOT...LOC 2054Z 302DEG 11KT 4012 8487 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TDUD
988 
WWUS53 KIND 072110
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Sat Aug 7 2021

INC135-072130-
/O.CON.KIND.SV.W.0062.000000T0000Z-210807T2130Z/
Randolph IN-
510 PM EDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN RANDOLPH COUNTY...

At 510 PM EDT, a severe thunderstorm was located near Winchester, or
17 miles west of Greenville, moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Winchester, Union City, Lynn, Ridgeville and Saratoga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
      4001 8481
TIME...MOT...LOC 2110Z 318DEG 15KT 4013 8495 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TDUD
764 
WWUS53 KIND 072130
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
530 PM EDT Sat Aug 7 2021

INC135-072139-
/O.EXP.KIND.SV.W.0062.000000T0000Z-210807T2130Z/
Randolph IN-
530 PM EDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY WILL
EXPIRE AT 530 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
      4001 8481
TIME...MOT...LOC 2129Z 307DEG 12KT 4010 8490 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:10 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
310 PM EDT Sat Aug 7 2021

.Short Term...(This evening through Sunday night)
Issued at 308 PM EDT Sat Aug 7 2021

The short term period will feature a few small, quick pattern
switches...from ridging continuing into Sunday to the approach of
the next trough Sunday night...all the while as light south-
southwesterly breezes keep central Indiana quite warm and humid. Sfc-
H500 differential negative vorticity advection amid the departing
trough has subdued today's convective threat thus far...with only a
few tiny, and at best very briefly moderate showers across northwest
counties through 19z this afternoon.  Isolated to scattered showers
are still expected to develop during the 20-00z period later today
along and north of the I-74 corridor.  The threat for any particular
location would likely be even shorter, as what does develop slides
from the WNW to ESE. Isolated thunder is possible, although any lone
embedded stronger thunderstorm gusts would be quite brief.

Mid-level ridging on Sunday will promote mostly sunny skies...
which, when combined with southerly winds gusting as high as 15-20
mph for most locations, will push temperatures to around 90F.
Despite adequate theta-E across the CWA, the otherwise general lack
of convective ingredients will keep POPs below slight chance...as
essentially no forcing, and if not a staunch inversion near 800mb
then at least poor mid-level lapse rates inhibit convective
initiation.  All considered, a couple rogue showers are certainly
possible, but confidence here is quite low.

The story will change Sunday night, however, as the quickly-
approaching short wave should set off pre-dawn isolated to scattered
showers and storms over at least western counties.  The wave will
help focus the moist flow off the Gulf, boosting PWATs back to the
1.5-2.0 inch range by early Monday...although limited surface
forcing will likely keep most eastern zones dry through dawn. For
the period, temperatures will drop to mid to upper 60s
tonight...before rebounding into the upper 80s/low 90s Sunday...with
increasing humidity only allowing the low 70s Sunday night.

&&

.Long Term...(Monday through Saturday)
Issued at 300 PM EDT Sat Aug 7 2021

Models are in fairly good agreement on an upper low moving across
the Midwest/Great Lakes Monday through Tuesday night. This set of
operational runs, the surface low and front stall well west of
central Indiana, tracking from the Plains through Iowa into
Wisconsin. Thus surface forcing aside from diurnal heating should
not be much of a factor. The trend at this time is pushing the
system more north and west with upper ridging holding stronger as it
moves to the east and hangs around the east coast longer than
previous runs. Forcing from an upper wave and the axis of the upper
trough move through during the day on Monday, and this will bring
high PoPs across the area throughout the day. Monday night through
Tuesday night weak upper ridging slides through the area, but the
instability remains so high from the warm temps and high dewpoints
that still looking at chances for storms throughout, at least until
Tuesday night and even then not confident enough to drop entirely.
Upper jet stays pretty well north of the area Monday through Tuesday
night and very little in the way of enhanced low level jet aiming
for central Indiana. This could help limit severe potential, but
plenty of instability will be available.

Wednesday the upper pattern becomes a little more progressive with
flatter flow, and solutions vary more at that point. Still looking
at off and on shower/storm chances, with the better chances in the
afternoon and evening from diurnal forcing. Temperatures will remain
above normal from Tuesday through Thursday and possibly Friday. A
cold front will move through the area sometime in the Thursday night
through Friday timeframe, and timing on this feature's passage will
determine how long those highs stay above normal. Showers and some
thunderstorms can be expected ahead of the front and as it passes.
Of note, dew points will be high through at least Thursday night,
and with highs in the upper 80s to lower 90s Tuesday through
Thursday and dewpoints in the 70s, heat index values could jump into
the low 100s and possibly higher. Thus will need to keep an eye out
for potential heat headlines.

&&

.Aviation...(18Z TAF Issuance)
Issued at 139 PM EDT Sat Aug 7 2021

IMPACTS:
- Isolated/scattered convection possible at KLAF/KIND within 20z-00z

DISCUSSION:
VFR is expected to continue through the forecast period with
southwesterly winds at generally 10 kts or less. Have added VCTS
at KIND today after 20z...given latest guidance indicating a
relatively brief 20z-00z window when isolated/scattered convection
will pop along/north of I-74...as the area with the best potential
for isolated thunderstorms shifts from WNW to ESE.

FEW/SCT cumulus will dissipate this evening, under a FEW remnant mid/high
clouds. Tonight southerly winds will diminish to generally less
than 7 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...AGM
Long Term...CP
Aviation...AGM
Hazardous weather outlook, Aug 7, 3:48 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
348 PM EDT Sat Aug 7 2021

INZ021-028>031-035>042-046>049-056-057-082000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock-
Henry-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield,
Brownsburg, Danville, Indianapolis, Greenfield, New Castle,
Shelbyville, and Rushville
348 PM EDT Sat Aug 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible today, especially northeast of
Indianapolis. Severe storms are not expected. Isolated storms are
possible this evening across northern sections of central Indiana.

Lightning and brief heavy rainfall are possible with any
thunderstorm. Expected storm motion today from the northwest at 15
to 20 mph this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible over all or parts of the area Sunday night
through Friday. Severe storms are not expected through Monday...otherwise,
it is too soon to tell if the storms will be severe.

Peak heat indices will return to the upper 90s and lower 100s for
many locations on Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043>045-051>055-060>065-067>072-082000-
Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Clinton, Newport, Rockville, Greencastle,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
348 PM EDT Sat Aug 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible over all or parts of the area Sunday night
through Friday. Severe storms are not expected through Monday...otherwise,
it is too soon to tell if the storms will be severe.

Peak heat indices will return to the upper 90s and lower 100s for
many locations on Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:42 PM EDTSevere Thunderstorm WarningINDRandolph33 min
Aug 7, 6:16 PM EDTSevere Thunderstorm WarningINDRandolph34 min
Aug 7, 7:56 PM EDTSevere Thunderstorm WarningINDRush49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.